Nebraska, 2001

Hail and Damaging Winds in Nebraska, April 20, 2001

April 20, 2001 · NWS GLD · 9 events in 3 counties and zones

6 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 2:10 PM MST, 40 minutes earlier.

Area forecast discussion, Apr 20, 2:10 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI APR 20 2001

CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE
TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY
NORTH OF CWA.

HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD
AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN
LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR
UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR
DIFFERENCE WRT SUN WX IF AVN IS CORRECT.

CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND
SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS
IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO
NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT
THROUGHOUT.

SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW
BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS
POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY
EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN
IN CO AREAS.

LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS.
WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH
WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND
NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY
PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT
NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN
CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.
WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX
CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS
POSS.

LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL
AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH
SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES.

.GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE
COUNTIES IN CO UNTIL 5 PM MDT.

RJC

In the hours before

Special weather statement, Apr 20, 10:03 AM MST, 4 hours 47 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT FRI APR 20 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A STRATTON NEBRASKA TO
QUINTER KANSAS LINE THIS AFTERNOON AND EVENING.

A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES THIS AFTERNOON.
CONDITIONS WILL BE MOSTLY DRY...WARM AND WINDY ACROSS THE WESTERN
SECTIONS OF THE TRI-STATE REGION. A STRONG CAP EXISTS ACROSS THE
MAJORITY OF THE REGION AND WILL PREVENT STORMS FROM FORMING.
HOWEVER...A FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA WILL
MOVE INTO THE EASTERN PORTIONS OF THE AREA. THIS WILL PROVIDE A
SURFACE FOCUS FOR STORM INITIATION. DEWPOINTS EAST AND NORTH OF THE
FRONT ARE IN THE 50S AND WILL PROVIDE AN ADDITIONAL ELEMENT THAT
WILL AID IN THE FORMATION OF THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

LOCKHART
Special weather statement, Apr 20, 2:00 PM MST, 50 minutes before
KSZ003-004-015-016-NEZ081-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR
PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST
NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST
KANSAS.

SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS
AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.
BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE
WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

O$$

BULLER

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Dundy

When
April 20, 2:50 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -101.533

Hail, Hitchcock

When
April 20, 3:05 PM MST
Where
Hitchcock County, 6 mi N of Trenton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.267, -101.017

Hail, Hitchcock

When
April 20, 3:15 PM MST to 3:30 PM MST
Where
Hitchcock County, 1 mi S of Palisade
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -101.100

Thunderstorm Wind, Dundy

When
April 20, 5:10 PM MST
Where
Dundy County, Haigler
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.017, -101.933

Thunderstorm Wind, Dundy

When
April 20, 5:15 PM MST to 5:30 PM MST
Where
Dundy County, Parks
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.717

Many trees and power lines were knocked down across Dundy County.

Thunderstorm Wind, Dundy

When
April 20, 5:25 PM MST to 5:55 PM MST
Where
Dundy County, 3 mi W of Benkelman
Measured
85 kt (98 mph)
Reported by
NEWSPAPER
Coordinates
40.050, -101.583

Many uprooted trees, damaged buildings, and loss of power due to straight-line winds. One barn was totally destroyed with debris scattered at least 300 feet. Damage unknown in and around Benkelman.

Thunderstorm Wind, Hitchcock

When
April 20, 5:55 PM MST to 6:05 PM MST
Where
Hitchcock County, Stratton
Measured
78 kt (90 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.150, -101.233

Farm buildings were damaged including a roof blown off a barn. A car, motor home, and tractor were also damaged along with trees between Stratton and Trenton.

Thunderstorm Wind, Red Willow

When
April 20, 6:25 PM MST
Where
Red Willow County, 6 mi S of Mc Cook
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.117, -100.617

Thunderstorm Wind, Red Willow

When
April 20, 6:30 PM MST to 6:42 PM MST
Where
Red Willow County, 13 mi SE of Mc Cook
Measured
78 kt (90 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.067, -100.450

Damaging winds were noted across Red Willow County including downed power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242911, 5242912, 5242913, 5242915, 5242914, 5242919, 5242916, 5242917, 5242918.